MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JUNI OX FB FEM SZ 7 RM LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JUNI OX FB FEM SZ 7 RM LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71422357
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erosion (1750); Failure of Implant (1924); Inadequate Osseointegration (2646); Metal Related Pathology (4530); Unspecified Tissue Injury (4559)
Date of Event 06/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of a journey uni knee tibial insert was performed.Primary implantation was performed on (b)(6) 2016.During the revision was identified that there was an unusual early complete wear of the insert, also there was massive metallosis and pronounced soft tissue damage.Tibial baseplate and femoral component were also explanted.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that the received femoral implant showed gouging along the articular surface.Bone and/or bone cement was observed on the bone contacting surfaces and appeared well attached.The as received tibia insert showed gouging along the superior side of the implant, which transitioned to a worn surface as the damage moved posteriorly.The as received tibia baseplate was firmly attached with the insert when received.The superior surface of the baseplate damage showed burnishing.No material or manufacturing defects were observed in any of the components in the course of this investigation.Based on the information provided, the identified loosened tibial component and massive metallosis identified during the right knee arthroscopy procedure (4/4/2019) approximately 14 months prior to the revision/conversion procedure (6/10/2020) certainly contributed to the severity of the noted ¿unusual early wear¿, ¿massive metallosis¿ and ¿pronounced¿ tissue degradation secondary to the loosening and resulting endoprosthetic wear.However, the root cause of the wear cannot be confirmed and the relationship to the femoral ep alignment/articulation on the insert, knee balancing, and possible 3rd body wear cannot be ruled out.The assessed patient impact was the revision, neosynovialis, wear debris with dissolved cement and pe tissue particles and metallosis secondary to the wear.It is unknown if the reported loosened tibial component was a result or cause of the wear but the severity and revision findings were exacerbated by the delay (~14 months) to revision/conversion post identification.It is unknown to what extent, if any, the loosened tibial component and delay to treatment/revision may have contributed to the reported f1, t2a bone defects.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include damaged product, material in use, and patient allergy.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JUNI OX FB FEM SZ 7 RM LL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12080467
Report Number1020279-2021-05482
Device Sequence Number3464983
Product Code HSX
UDI-Device Identifier03596010627438
UDI-Public03596010627438
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K073175
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2025
Device Model Number71422357
Device Catalogue Number71422357
Device Lot Number15GM13909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date10/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age58 YR
Patient Weight140